Hail, Stanley
- When
- August 14, 4:57 PM MST
- Where
- Stanley County, 9.35 mi NE of Wendte
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.360, -100.560
A few isolated severe storms moved very slowly from north central into central South Dakota during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A few isolated severe storms moved very slowly from north central into central South Dakota during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 4:24 PM MST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 624 PM CDT Sat Aug 14 2021 .SHORT TERM...(This Evening through Sunday Night) Issued at 245 PM CDT Sat Aug 14 2021 Storms have developed over the Black Hills this evening. This forecast area remains on the edge of the best instability. However, 25 kts of shear, 2000 J/kg of CAPE and 1600 J/kg of downdraft CAPE do stretch into south central SD. With an expansive cu field in the area of the llj from central SD to the James Valley, expect a few storms may develop today before daytime heating wanes especially across south central SD. Southwest flow tonight will keep the downslope winds going along the Prairie Coteau into Sunday morning. The llj may interact with a couple of shortwaves early Sunday morning to produce some additional showers or thunderstorms across northeast SD/west central MN and central SD. Models have been a bit more consistent with the potential over southeast ND and west central MN where the late night llj will be stronger than across central SD, but the sfc trough setting up over central SD may provide a better boundary interaction for development than currently represented in the forecast. The southerly sfc flow and upper ridge will keep the region baking on Sunday with highs mostly in the 90s. The llj will strengthen across the east again Sunday night, so may need to consider increasing pops again for that time frame even though no shortwaves will be there for added instability. .LONG TERM...(Monday through Saturday) Issued at 245 PM CDT Sat Aug 14 2021 The long term begins on Monday with a trough moving into the Pac NW, with a down stream ridge over the Northern Plains. A fairly tight surface pressure gradient will cause breezy to wind conditions Monday and Tuesday. The Pac NW trough will deepen midweek before slowly crossing the Northern Plains during the second half of the work week. While there will be some instability ahead of the trough, and surface cold front Wednesday afternoon in the western CWA, warm 700 mb temps should limit the overall severe potential. Depending on model used, the trough and surface frontal boundary should cross the region on Thursday, per the GFS, or Thursday night into Friday as the ECMWF suggests. Timing of the frontal boundary will greatly determine highs on Thursday and Friday, as well as pcpn chances. Significantly cooler temperatures should move into the region on Saturday with highs possibly in the low to mid 70s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 618 PM CDT Sat Aug 14 2021 Terminals KABR,KATY,KPIR,KMBG Isolated thunderstorms will affect KPIR, KMBG and KABR through sunset. Otherwise VFR conditions will prevail. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...SD AVIATION...Scarlett
Hazardous Weather Outlook National Weather Service Aberdeen SD 433 AM CDT Sat Aug 14 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 433 AM CDT Sat Aug 14 2021 /333 AM MDT Sat Aug 14 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A few showers and thunderstorms are possible this afternoon and evening across central South Dakota, and again tonight into Sunday morning across portions of northeastern South Dakota and west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Aberdeen SD
530 PM CDT Sat Aug 14 2021
SDZ006-142315-
Brown SD-
530 PM CDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of central Brown County
through 615 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westport, or 8 miles north of Aberdeen, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Columbia and Sand Lake Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4551 9847 4559 9857 4578 9834 4563 9818
TIME...MOT...LOC 2229Z 226DEG 15KT 4558 9846
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MohrThe Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971986, 971987.